Alert archive / Wisconsin / Flash Flood Warnings in 2010

Flash Flood Warning 20, NWS Milwaukee, WI

September 26, 2010Columbia County, Wisconsin

NWS Milwaukee, WI issued this flash flood warning at Sep 26, 2010, 6:06 PM CDT for Columbia County, Wisconsin. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2010, 6:06 PM CDT (23:06 UTC)
Expired
Sep 27, 2010, 6:00 AM CDT
In force
12 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Columbia County, WI

The radar

The Milwaukee radar (KMKX), 96 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.1 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2010-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2010-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
637 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

644 
WGUS53 KMKX 262306
FFWMKX
WIC021-271100-
/O.NEW.KMKX.FF.W.0020.100926T2306Z-100927T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
606 PM CDT SUN SEP 26 2010

THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN...

* UNTIL 600 AM CDT MONDAY

* AT 6 PM CDT...EMERGENCY MANAGEMENT REPORTED THAT THE SAND LEVEE    
  LOCATED ON THE SOUTH SIDE OF THE WISCONSIN RIVER JUST SOUTH OF     
  PORTAGE WAS FAILING. THIS LEVEE WAS LOCATED JUST SOUTHEAST OF      
  HIGHWAY 33...AND NORTH OF BLACKHAWK ROAD AND OLD RIVER ROAD.  

  ONCE THE LEVEE COMPLETELY FAILS...IT IS UNKNOWN HOW FAR SOUTH THE  
  FLOOD WATERS OF THE WISCONSIN RIVER WILL TRAVEL.  THERE IS A       
  LIKLIHOOD THAT OVER 100 HOMES COULD BE AFFECTED BY THE FLOOD       
  WATERS ALONG BLACKHAWK ROAD.  IN ADDITION...THE FLOOD WATERS COULD 
  POTENTIALLY CLOSE PORTIONS OF HIGHWAY 33 AND INTERSTATE 39.  
 
  THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES AND COLUMBIA COUNTY  
  LAW ENFORCEMENT IS MONITORING THE SITUATION.  

  THE WISCONSIN RIVER IS AT RECORD LEVELS DUE TO HEAVY RAINFALL      
  WHICH HAD FALLEN UPRIVER LAST THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOOD WATERS ARE LIKELY TO AFFECT THE AREA SOUTH OF THE WISCONSIN 
RIVER...JUST SOUTH OF PORTAGE.  MOVE TO HIGHER GROUND IMMEDIATELY!

&&

LAT...LON 4354 8943 4351 8941 4352 8948 4355 8948

$$
MBK
2 follow-up statements
165 
WGUS73 KMKX 270224
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
924 PM CDT SUN SEP 26 2010

WIC021-271100-
/O.CON.KMKX.FF.W.0020.000000T0000Z-100927T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLUMBIA WI-
924 PM CDT SUN SEP 26 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT MONDAY
FOR CENTRAL COLUMBIA COUNTY...

EMERGENCY MANAGEMENT REPORTED THAT THE SAND LEVEE LOCATED ON THE 
SOUTH SIDE OF THE WISCONSIN RIVER JUST SOUTH OF PORTAGE WAS FAILING. 
THIS LEVEE WAS LOCATED JUST SOUTHEAST OF HIGHWAY 33...AND NORTH OF 
BLACKHAWK ROAD AND OLD RIVER ROAD.  

ONCE THE LEVEE COMPLETELY FAILS...IT IS UNKNOWN HOW FAR SOUTH THE    
FLOOD WATERS OF THE WISCONSIN RIVER WILL TRAVEL.  THERE IS A         
LIKELIHOOD THAT BLACKHAWK ROAD WHICH LEADS TO OVER 100 HOMES WOULD 
BE INUNDATED BY THE FLOOD WATERS...BLOCKING ACCESS. IN 
ADDITION...THE FLOOD WATERS COULD POTENTIALLY CLOSE PORTIONS OF 
HIGHWAY 33 AND INTERSTATE 39.  
 
THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES AND COLUMBIA COUNTY    
LAW ENFORCEMENT ARE MONITORING THE SITUATION.  

THE WISCONSIN RIVER IS AT RECORD LEVELS DUE TO HEAVY RAINFALL        
WHICH HAD FALLEN UPRIVER LAST THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4354 8943 4351 8941 4352 8948 4355 8948

$$
MBK
452 
WGUS73 KMKX 270922
FFSMKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
422 AM CDT MON SEP 27 2010

WIC021-271100-
/O.CON.KMKX.FF.W.0020.000000T0000Z-100927T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
COLUMBIA WI-
422 AM CDT MON SEP 27 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM CDT FOR
CENTRAL COLUMBIA COUNTY...

THERE IS NO NEW INFORMATION ABOUT THE STATUS OF THE FAILING LEVEE. 
THE LATEST RIVER STAGE...AS OF ABOUT MIDNIGHT...WAS 12.20 FEET AND 
IT IS NOW CRESTING.   

ON SUNDAY...EMERGENCY MANAGEMENT REPORTED THAT THE SAND LEVEE 
LOCATED ON THE SOUTH SIDE OF THE WISCONSIN RIVER JUST SOUTH OF 
PORTAGE WAS FAILING. THIS LEVEE WAS LOCATED JUST SOUTHEAST OF 
HIGHWAY 33...AND NORTH OF BLACKHAWK ROAD AND OLD RIVER ROAD.  

ONCE THE LEVEE COMPLETELY FAILS...IT IS UNKNOWN HOW FAR SOUTH THE    
FLOOD WATERS OF THE WISCONSIN RIVER WILL TRAVEL.  THERE IS A         
LIKELIHOOD THAT BLACKHAWK ROAD WHICH LEADS TO OVER 100 HOMES WOULD 
BE INUNDATED BY THE FLOOD WATERS...BLOCKING ACCESS. WE HAVE BEEN 
TOLD THAT THE HOMES ARE ON HIGH GROUND HOWEVER. IN ADDITION...THE 
FLOOD WATERS COULD POTENTIALLY CLOSE PORTIONS OF HIGHWAY 33 AND 
INTERSTATE 39.  

THE FLASH FLOOD WARNING WILL BE REISSUED AT 6 AM AND THEN EITHER 
EXTENDED OR CANCELED WHEN MORE INFORMATION IS RECEIVED AFTER FIRST 
LIGHT THIS MORNING. 
 
THE WISCONSIN DEPARTMENT OF NATURAL RESOURCES AND COLUMBIA COUNTY    
LAW ENFORCEMENT ARE MONITORING THE SITUATION.  

THE WISCONSIN RIVER IS AT RECORD LEVELS DUE TO HEAVY RAINFALL        
WHICH HAD FALLEN UPRIVER LAST THURSDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 4354 8943 4351 8941 4352 8948 4355 8948

$$

DAVIS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Sep 26, 2:19 PM CDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 26, 2:19 PM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
219 PM CDT SUN SEP 26 2010

.UPDATE...

WILL ISSUE FROST ADVISORY FOR MARQUETTE...GREEN LAKE...SAUK...AND
COLUMBIA COUNTIES. LOW AREAS WELL INLAND IN THE KETTLE MORAINE
AREA WILL BE CLOSE TO AVISORY CONDITIONS IF LAKE CLOUDS CLEAR
EARLY. HAVE PATCHY FROST THAT AREA FOR NOW.

&&

.PREV DISCUSSION... /ISSUED 1208 PM CDT SUN SEP 26 2010/

SHORT TERM...

TONIGHT...FORECAST CONFIDENCE...HIGH

CONCERN IS ON FROST POTENTIAL TONIGHT. WILL LIKELY NEED SOME
FROST ADVISORIES IN AREAS...ESPECIALLY NORTH AND WEST OF MADISON.
WILL UPDATE EARLY THIS AFTERNOON AFTER CLOSER LOOK AND
COLLABORATION WITH SURROUNDING OFFICES.

THE RIDGE OF HIGH PRESSURE FROM THE LAKE SUPERIOR AREA THROUGH
IOWA WILL EXTEND ACROSS THE FORECAST AREA TONIGHT. EXPECT CELLULAR
LOOKING CUMULUS TO DISSIPATE EARLY THIS EVENING. LIGHT NORTHEAST
FLOW OFF LAKE MICHIGAN WILL CONTINUE...BUT FORECAST SOUNDINGS SHOW
LITTLE IN THE WAY OF LAKE CLOUDS DESPITE THE DELTA T VALUES OF 17
TO 20 DGEX C BETWEEN THE LAKE TEMP AND 850 MB TEMPS. THE
COMBINATION OF CLEAR SKIES AND LIGHT WINDS AND DRY AIR...WITH
CONTINUED SLOW DECREASE IN PRECIPITABLE WATER VALUES...SHOULD
ALLOW FOR GOOD RADIATIONAL COOLING CONDITIONS. LOWS SHOULD DIP
INTO THE UPPER 30S ACROSS MANY LOW AREAS WELL INLAND. SOME MID 30S
EXPECTED IN AREAS...ESPECIALLY NORTH AND WEST OF MADISON.

MONDAY AND TUESDAY...FORECAST CONFIDENCE...HIGH

00Z ECMWF DROPS NEXT UPSTREAM SHORTWAVE SOUTHEAST ACROSS MINNESOTA AND
PHASES WITH UPPER LOW OVER THE EASTERN MID MISSISSIPPI VALLEY AREA
MONDAY NIGHT...PUSHING THE RESULTANT TROUGH FROM THE EASTERN OHIO
AND TENNESSEE VALLEYS TO THE EASTERN GREAT LAKES REGION MONDAY
NIGHT.

MEANWHILE THE 12Z GFS IS NOW DOING THE SAME...JUST A LITTLE LATER
BUT ARE IN FAIRLY CLOSE AGREEMENT NOW.

THE ECMWF STILL HAS VERY LIGHT QPF DUE TO THE COLD POOL ALOFT.
GFS SHOWS STEEP LAPSE RATES WITH MOISTURE TRAPPED BELOW INVERSION
JUST ABOVE 900 MB AND VERY DRY AIR ABOVE. 700 MB RH OFF THE 00Z
ECMWF IS NOT AS DRY...BUT STILL NOT MOIST ENOUGH TO SUPPORT
ANY SLIGHT PRECIPITATION CHANCES.

WEDNESDAY AND THURSDAY...FORECAST CONFIDENCE...MEDIUM

BOTH 12Z GFS AND THE 00Z ECMWF PUSH THE UPPER TROUGH EAST
WITH WEAK UPPER RIDGING OVER WISCONSIN LATE TUESDAY NIGHT AND
WEDNESDAY MORNING. ECMWF/GFS/DGEX ALL BRING ANOTHER SHORTWAVE IN
THE NORTHERN STREAM ACROSS THE UPPER GREAT LAKES REGION LATER
WEDNESDAY. ECMWF IS A STILL STRONGER ON THIS WITH 06Z DGEX KEEPING
THE UPPER RIDING INTO WEDNESDAY NIGHT...WITH THE UPSTREAM
SHORTWAVE SLOWER.

BY THURSDAY A WNW UPPER FLOW EXTENDS ACROSS WISCONSIN WITH A VERY
WEAK SHORTWAVE THURSDAY NIGHT APPROACHING LAKE SUPERIOR IN THIS
FLOW.  GFS HAS THIS FARTHER NORTHEAST.

AT THE SURFACE MODELS TAKE A WEAK TROUGH THROUGH THE FORECAST AREA
WEDNESDAY NIGHT. SOME LIGHT QPF ON THE 00Z ECMWF WEDNESDAY
EVENING. WILL LIKELY GO WITH THE DRY GFS AND DGEX.

LONG TERM...

FRIDAY THROUGH SUNDAY...FORECAST CONFIDENCE...MEDIUM

THE WNW UPPER FLOW CONTINUES ACROSS WISCONSIN WITH BOTH THE ECMWF
AND GFS DEEPENING A TROUGH OVER SOUTHEAST CANADA AND THE NORTHEAST
U.S. ECMWF IS A LITTLE MORE SOUTH AND WEST AND IS STRONGER WITH
THE TROUGH.

AS A RESULT ECMWF BRINGS SOME MAINLY DAYTIME LIGHT QPF WITH THE
COLD POOL ALOFT. WILL TREND TOWARD THE MORE DRY LOOK OF THE GFS
AND DGEX FOR NOW...BUT WILL TREND TEMPERATURES DOWN A LITTLE FROM
GFS MEX MOS.

THICKNESS VALUES/850 MB TEMPS ARE COOL ENOUGH FOR FROST
CONCERNS...ESPECIALLY IF THE ECMWF VERIFIES.

AVIATION...
WIDESPREAD CUMULUS THAT DEVELOPED LATE THIS MORNING IS
CURRENTLY BORDERLINE MVFR. AS MIXING CONTINUES INTO THE
AFTERNOON...THESE CLOUD HEIGHTS WILL INCREASE...WITH VFR THEN
EXPECTED ACROSS SRN WI AS HIGH PRESSURE REMAINS OVERHEAD. THE SFC
HIGH WILL WEAKEN ON MONDAY...BUT DRIER LOW LEVEL CONDITIONS AND
UPPER RIDGING WILL LEAD TO MOSTLY CLEAR SKIES. WINDS WILL BE LIGHT
WITH VFR CONDITIONS EXPECTED THROUGH THE DAY MONDAY.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...FROST ADVISORY FROM 3 AM TO 7 AM CDT MONDAY FOR WIZ046-047-056-
     057.

LM...NONE.
&&

SHORT/LONG TERM...06/HENTZ
AVIATION/MARINE...07/DDV
Hazardous weather outlook, Sep 26, 3:28 PM CDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
328 PM CDT SUN SEP 26 2010

WIZ046-047-051-052-056>060-062>072-272030-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
328 PM CDT SUN SEP 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

FROST IS POSSIBLE ACROSS SOUTHERN WISCONSIN AWAY FROM LAKE
MICHIGAN...ESPECIALLY IN AREAS NORTHWEST OF MADISON WHERE A FROST
ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS THE POTENTIAL FOR FROST NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED IN THE NEXT SEVEN DAYS.

LMZ643>646-272030-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
328 PM CDT SUN SEP 26 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

LOW PRESSURE PASSING BY TO THE EAST ON TUESDAY WILL CAUSE WINDS TO
INCREASE OUT OF THE NORTH...POSSIBLY REACHING SMALL CRAFT LEVELS.
WAVES OF 3 TO 5 FEET ARE ALSO POSSIBLE.

HENTZ/DDV

WWW.WEATHER.GOV/MKX

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 2:54 PM CDTFrost AdvisoryMKXColumbia, Dodge, Fond du Lac, Green Lake, Marquette, Sauk and 2 more16 hr

Nearby

Flash Flood Warnings in Wisconsin, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.